California, 2009

Wildfire in California, April 3, 2009

April 3, 2009 · NWS SGX · 1 event in 1 county or zone

A 50 acre brush fire in Palm Springs, driven by strong gusty winds, damaged two homes and led to the evacuation of 50 other homes. The fire began in the late afternoon, burning desert scrub near a residential neighborhood.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A 50 acre brush fire in Palm Springs, driven by strong gusty winds, damaged two homes and led to the evacuation of 50 other homes. The fire began in the late afternoon, burning desert scrub near a residential neighborhood. The fire was contained later that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 3, 1:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 3, 1:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT FRI APR 3 2009

.SYNOPSIS...A FAST MOVING WEATHER SYSTEM WILL BRING STRONG GUSTY
WINDS TO THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. HIGH
PRESSURE WILL BRING FAIR AND WARMER WEATHER THIS WEEKEND. UPPER
LEVEL LOW PRESSURE APPROACHING FROM THE NORTHWEST WILL BRING A
CHANCE OF MAINLY LIGHT PRECIPITATION LATE TUESDAY INTO WEDNESDAY
WITH UNSETTLED WEATHER CONTINUING INTO FRIDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (REMAINDER OF TODAY THROUGH MONDAY)...THERE WERE AREAS
OF LIGHT PRECIP W OF THE MOUNTAINS AND DENSE FOG ON THE COASTAL
MOUNTAIN SLOPES EARLIER TODAY. MOSTLY CLEAR ON THE DESERT SIDE.
EARLY AFTERNOON AIRCRAFT SOUNDINGS SHOWED INCREASING WLY WINDS
ALOFT. STRONG ONSHORE GRADIENTS WITH ABOUT 9 MB SAN-IPL AND THERE
WERE LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS AND DESERTS.

RESIDUAL MOISTURE WILL CAUSE VARIABLE CLOUDINESS W OF THE MOUNTAIN
RIDGES INTO THIS EVENING AS AN UPPER TROUGH DEPARTS. THE CLOUDS
WILL DECREASE FROM THE NW OVERNIGHT. THE COMBINATION OF STRONGER
ONSHORE GRADIENTS AND WINDS ALOFT WILL CAUSE LOCAL STRONG GUSTY
WINDS IN THE MOUNTAINS AND DESERTS THROUGH THIS EVENING. WINDS WILL
BE NEAR WARNING STRENGTH IN THE SAN BERNARDINO AND RIVERSIDE
COUNTY MOUNTAINS AND DESERTS WITH GUSTS OVER 60 MPH. SAN DIEGO
COUNTY MOUNTAIN AND DESERT SHOULD GET GUSTS TO ADVISORY STRENGTH OF
ABOUT 50 MPH. LOCAL VISIBILITY WILL BE REDUCED IN BLOWING DUST AND
SAND. GENERALLY FAIR AND WARMER THIS WEEKEND...BUT ESPECIALLY
SUNDAY...AS A SHORT WAVE RIDGE MOVES THROUGH. THERE WILL ALSO BE
WEAK OFFSHORE FLOW TO KEEP SKIES MOSTLY CLEAR. A LITTLE COOLER
MONDAY WITH MORE HIGH CLOUDINESS IN SW FLOW ALOFT ALONG WITH A
DEVELOPING MARINE LAYER AS A TROUGH APPROACHES FROM THE NW.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...THE PREFERRED SLOWER ECMWF
MOVES AN E PAC UPPER LOW INLAND TO THE N TUESDAY AND WEDNESDAY. THIS
WILL BRING MORE CLOUDS AND COOLING WITH A CHANCE OF SHOWERS. WINDS
WILL ALSO INCREASE...MAINLY ACROSS THE MOUNTAINS AND DESERTS. THERE
SHOULD BE A BRIEF BREAK THURSDAY UNDER A SHORT WAVE RIDGE THEN
ANOTHER TROUGH COULD BRING SHOWERS AGAIN BY NEXT FRIDAY.
HOWEVER...TOO MUCH UNCERTAINTY THAT FAR OUT TO INCLUDE MEASURABLE
PRECIP IN THE FORECAST FOR FRIDAY YET.

&&

.AVIATION...032030Z
IN THE MOUNTAINS AND DESERTS...VERY STRONG WESTERLY WINDS AND
ASSOCIATED UPDRAFTS/DOWNDRAFTS ARE EXPECTED THROUGH ABOUT 07Z.
ROTORS ARE LIKELY THROUGH ABOUT 00Z THIS AFTERNOON IN THE LEE OF
MOUNTAIN PASSES SUCH AS IN THE VCNTY OF KPSP. VERY STRONG LOW LEVEL
WIND SHEAR WILL ACCOMPANY ROTORS. AREAS OF BLOWING DUST AND SAND IN
THE DESERTS WILL LOWER VIS TO LESS THAN 2 MILES AT TIMES THROUGH
ABOUT 03Z.

IN THE COASTAL BASIN...LOW CLOUDS WILL SLOWLY SCATTER OUT THIS
AFTERNOON AND EVENING IN THE VALLEYS. A MORE RANDOM CLOUD COVERAGE
IS EXPECTED OVERNIGHT...BUT COASTAL BASIN AIRPORTS WILL HAVE
INTERMITTENT CEILINGS OF AROUND 1500 FEET DURING THE NIGHT. NO
CEILINGS EXPECTED AFTER ABOUT 14-15Z SATURDAY.

&&

.MARINE...
THE SMALL CRAFT ADVISORY FOR THE OUTER WATERS WILL BE IN EFFECT
THROUGH THE EVENING...AND WILL BE LOW-END WITH WINDS TO 25 KNOTS
MAINLY NEAR SAN CLEMENTE ISLAND. WINDS WILL SLOWLY DECREASE DURING
THE EVENING. SWELLS WILL PEAK AS HIGH AS 7-8 FEET IN THE OUTER
WATERS FROM 05-10Z TONIGHT. DUE TO THE MOSTLY SHORT PERIODS...THE
SURF WILL NOT BE PARTICULARLY HIGH...GENERALLY 3-6 FEET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING UNTIL 10 PM PDT THIS EVENING FOR APPLE AND
LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY MOUNTAINS-
SAN BERNARDINO COUNTY MOUNTAINS. SEE LAXNPWSGX.

WIND ADVISORY UNTIL 10 PM PDT THIS EVENING FOR SAN DIEGO COUNTY
DESERTS-SAN DIEGO COUNTY MOUNTAINS. SEE LAXNPWSGX.

SMALL CRAFT ADVISORY UNTIL 10 PM PDT THIS EVENING FOR WATERS FROM
SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT
INCLUDING SAN CLEMENTE ISLAND. SEE LAXCWFSGX

&&

PUBLIC...ATKIN
AVIATION/MARINE...MM
Hazardous weather outlook, Apr 3, 10:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
1100 AM PDT FRI APR 3 2009

CAZ042-043-048-050-055-056-057-058-060-061-062-041200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1100 AM PDT FRI APR 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT

INCREASING ONSHORE FLOW AND STRONG WINDS ALOFT WILL CAUSE LOCAL
STRONG GUSTY WINDS...MAINLY IN THE MOUNTAINS...DESERTS AND OUTER
COASTAL WATERS THIS EVENING AND TONIGHT. WIND ADVISORIES AND
WARNINGS ARE IN EFFECT.

PATCHY DENSE FOG ON THE COASTAL MOUNTAIN SLOPES TODAY.

ABOVE NORMAL SURF COULD CAUSE STRONG RIP CURRENTS AT SAN DIEGO
COUNTY BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

ABOVE NORMAL SURF COULD CAUSE STRONG RIP CURRENTS AT SAN DIEGO
COUNTY BEACHES ON FRIDAY.

AN UPPER TROUGH WILL CAUSE LOCAL STRONG GUSTY WINDS IN THE MOUNTAINS
AND DESERTS TUESDAY AFTERNOON INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

In the hours before

Local storm report, Apr 3, 3:07 PM PST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
407 PM PDT FRI APR 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND GST 7 SE LUCERNE VALLEY     34.37N 116.87W
04/03/2009  M76.00 MPH       SAN BERNARDINO     CA   TRAINED SPOTTER

            SUSTAINED WIND OF 32 MPH WITH GUSTS TO 76 MPH MEASURED BY
            A SPOTTER NEAR THE LUCERNE VALLEY. SOME DAMAGE TO A SHED.
            ATENNA BLOWN OFF ROOF. POOR VISIBILITY DUE TO BLOWING
            DUST.

&&

SCV
Local storm report, Apr 3, 4:03 PM PST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
503 PM PDT FRI APR 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     NON-TSTM WND GST PALM SPRINGS            33.83N 116.54W
04/03/2009  M69.00 MPH       RIVERSIDE          CA   ASOS

            A 69 MPH WIND GUST WAS MEASURED AT THE PALM SPRINGS
            AIRPORT.

&&

SCV
Local storm report, Apr 3, 4:08 PM PST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
508 PM PDT FRI APR 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND DMG 4 WSW CATHEDRAL CITY    33.82N 116.54W
04/03/2009                   RIVERSIDE          CA   TRAINED SPOTTER

            A/C UNIT BLOWN OFF A ROOF IN PALM SPRINGS BY STRONG GUSTY
            WINDS. VISIBILITY DOWN TO 1/4 MILE DUE TO BLOWING DUST.

&&

SCV
Local storm report, Apr 3, 4:26 PM PST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
526 PM PDT FRI APR 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     NON-TSTM WND GST 14 WNW YUCCA VALLEY     34.19N 116.66W
04/03/2009  M64.00 MPH       SAN BERNARDINO     CA   MESONET

            THE BURNS CANYON RAWS MEASURED A 64 MPH WIND GUST.

0451 PM     NON-TSTM WND GST 11 E BANNING            33.94N 116.70W
04/03/2009  M69.00 MPH       RIVERSIDE          CA   MESONET

            SUSTAINED WINDS IN EXCESS OF 40 MPH WITH FREQUENT GUSTS
            BETWEEN 58 AND 69 MPH HAVE BEEN OCCURRING AT WHITEWATER
            SINCE 650 AM.

&&

SCV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Coachella Valley

When
April 3, 5:00 PM PST to 8:00 PM PST
Where
Coachella Valley forecast zone
Property damage
$250,000
Reported by
Newspaper
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

The fire began in sparse desert brush near a residential neighborhood. Strong, gusty winds spread the fire towards the neighborhood, resulting in the damage of two homes and the evacuation of approximately 50 other homes. No major injuries were reported.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166787.